Alert archive / Michigan / Winter Weather Advisories in 2013
Winter Weather Advisory 21, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Oct 21, 2013, 3:20 PM EDT for Cheboygan County, Emmet County, Michigan. It took effect at Oct 21, 2013, 8:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2013, 3:20 PM EDT (19:20 UTC)
- In effect from
- Oct 21, 2013, 8:00 PM EDT
- Expired
- Oct 22, 2013, 10:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Gaylord, MI
Counties Cheboygan County, MI, Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
183 WWUS43 KAPX 211920 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 320 PM EDT MON OCT 21 2013 ...FIRST ACCUMULATING SNOW FOR PARTS OF NORTHERN LOWER MICHIGAN TONIGHT... .LOW PRESSURE DEPARTING THE GREAT LAKES REGION WILL USHER IN THE COLDEST AIR OF THE FALL TONIGHT. THIS WILL RESULT IN LAKE ENHANCED RAIN AND SNOW SHOWERS CHANGING TO SNOW AT TIMES FOR LOCATIONS IN THE TIP OF THE MITT REGION OF NORTHERN LOWER MICHIGAN. SOME LIGHT ACCUMULATIONS ARE EXPECTED OVERNIGHT. MIZ016-017-019-220330- /O.NEW.KAPX.WW.Y.0021.131022T0000Z-131022T1400Z/ EMMET-CHEBOYGAN-CHARLEVOIX- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX 320 PM EDT MON OCT 21 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY. HAZARDOUS WEATHER... * THROUGH THIS EVENING: RAIN SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY WITH SNOW GRADUALLY MIXING IN TOWARDS SUNSET. ANY ACCUMULATING SNOW WILL OCCUR AFTER DARK. * RAIN AND SNOW SHOWERS WILL CHANGE TO SNOW AT TIMES OVER INLAND LOCATIONS OVERNIGHT. SNOW MAY OCCASIONALLY BE MODERATE TO HEAVY. RAIN AND SNOW SHOWERS WILL PUSH SOUTH OF THE REGION TUESDAY MORNING. * STORM TOTAL SNOW: 1 TO AS MUCH AS 3 INCHES OF WET SNOW IS POSSIBLE...PARTICULARLY ON GRASSY SURFACES FOR LOCATIONS INLAND FROM THE GREAT LAKES. LESS THAN ONE INCH IS EXPECTED ELSEWHERE. IMPACTS... * SOME SLICK SPOTS ON AREA ROADS ARE POSSIBLE IN A FEW LOCATIONS OVERNIGHT AND FOR THE MORNING COMMUTE TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY MEANS A COMBINATION OF SNOW... SLEET...OR ICE IS EXPECTED OR OCCURRING. THIS WILL RESULT IN SLICK TRAVEL CONDITIONS. * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647- 8676 OR ONLINE VIA FACEBOOK AND TWITTER. && $$ ARNOTT
2 follow-up statements
684 WWUS43 KAPX 220306 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1106 PM EDT MON OCT 21 2013 ...FIRST ACCUMULATING SNOW FOR PARTS OF NORTHERN LOWER MICHIGAN TONIGHT... .LOW PRESSURE DEPARTING THE GREAT LAKES REGION WILL USHER IN THE COLDEST AIR OF THE FALL TONIGHT. THIS WILL RESULT IN LAKE ENHANCED RAIN AND SNOW SHOWERS CHANGING TO SNOW AT TIMES FOR LOCATIONS IN THE TIP OF THE MITT REGION OF NORTHERN LOWER MICHIGAN. SOME LIGHT ACCUMULATIONS ARE EXPECTED OVERNIGHT. MIZ016-017-019-221115- /O.CON.KAPX.WW.Y.0021.000000T0000Z-131022T1400Z/ EMMET-CHEBOYGAN-CHARLEVOIX- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX 1106 PM EDT MON OCT 21 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY. HAZARDOUS WEATHER... * RAIN AND SNOW SHOWERS WILL CHANGE TO SNOW AT TIMES OVER INLAND LOCATIONS OVERNIGHT. SNOW MAY OCCASIONALLY BE MODERATE TO HEAVY. RAIN AND SNOW SHOWERS WILL PUSH SOUTH OF THE REGION TUESDAY MORNING. * STORM TOTAL SNOW: 1 TO AS MUCH AS 3 INCHES OF WET SNOW IS POSSIBLE...PARTICULARLY ON GRASSY SURFACES FOR LOCATIONS INLAND FROM THE GREAT LAKES. LESS THAN ONE INCH IS EXPECTED ELSEWHERE. IMPACTS... * SOME SLICK SPOTS ON AREA ROADS ARE POSSIBLE IN A FEW LOCATIONS OVERNIGHT AND FOR THE MORNING COMMUTE TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY MEANS A COMBINATION OF SNOW... SLEET...OR ICE IS EXPECTED OR OCCURRING. THIS WILL RESULT IN SLICK TRAVEL CONDITIONS. * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647- 8676 OR ONLINE VIA FACEBOOK AND TWITTER. && $$
560 WWUS43 KAPX 220817 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 417 AM EDT TUE OCT 22 2013 ...FIRST ACCUMULATING SNOW FOR PARTS OF NORTHERN LOWER MICHIGAN TONIGHT... .LAKE ENHANCED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING...AT TIMES CHANGING TO ALL SNOW SEVERAL MILES INLAND FROM LAKE MICHIGAN AND HURON. ONLY LIGHT ADDITIONAL ACCUMULATIONS ARE EXPECTED. ANOTHER ROUND OF LAKE EFFECT SNOW SHOWERS WILL IMPACT THE AREA TONIGHT...AND AGAIN WEDNESDAY AND THURSDAY NIGHTS. ADDITIONAL LIGHT ACCUMULATIONS ARE EXPECTED. MIZ016-017-019-221400- /O.CON.KAPX.WW.Y.0021.000000T0000Z-131022T1400Z/ EMMET-CHEBOYGAN-CHARLEVOIX- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX 417 AM EDT TUE OCT 22 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING. HAZARDOUS WEATHER... * RAIN AND SNOW SHOWERS WILL CHANGE TO SNOW AT TIMES OVER INLAND LOCATIONS THIS MORNING. SNOW MAY OCCASIONALLY BE MODERATE TO HEAVY. RAIN AND SNOW SHOWERS WILL PUSH SOUTH OF THE REGION LATER THIS MORNING. * STORM TOTAL SNOW: 1 TO AS MUCH AS 2 INCHES OF WET SNOW IS POSSIBLE...PARTICULARLY ON GRASSY SURFACES FOR LOCATIONS INLAND FROM THE GREAT LAKES. LESS THAN ONE INCH IS EXPECTED ELSEWHERE. IMPACTS... * SOME SLICK SPOTS ON AREA ROADS ARE POSSIBLE IN A FEW LOCATIONS DURING THE MORNING COMMUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY MEANS A COMBINATION OF SNOW... SLEET...OR ICE IS EXPECTED OR OCCURRING. THIS WILL RESULT IN SLICK TRAVEL CONDITIONS. * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647- 8676 OR ONLINE VIA FACEBOOK AND TWITTER. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Oct 21, 1:25 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 21, 1:25 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT MON OCT 21 2013
.SYNOPSIS...
ISSUED AT 314 AM EDT MON OCT 21 2013
COOL WEATHER WITH PERIODS OF LAKE EFFECT SHOWERS WILL CONTINUE
THROUGH THE WEEK...AS A BROAD TROUGH OF LOW PRESSURE REMAINS OVER
THE GREAT LAKES. THE COLDEST AIR OF THE SEASON THUS FAR WILL INVADE
MICHIGAN TODAY AND TONIGHT. TEMPERATURES WILL GET COLD ENOUGH TO
BRING THE FIRST SNOWS OF THE SEASON...ESPECIALLY TO INTERIOR
SECTIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN.
&&
.UPDATE...
ISSUED AT 1243 PM EDT MON OCT 21 2013
CHANGES THIS HOUR: VERY MINOR TWEAKS TO TEMPERATURES...OTHERWISE
NO CHANGES NEEDED THIS HOUR WITH PLENTY OF SHOWERS OVER NORTHWEST
LOWER MICHIGAN.
UPDATE ISSUED AT 915 AM EDT MON OCT 21 2013
CHANGES THIS HOUR: HAVE INCREASED POPS THROUGH MUCH OF THE DAY
ACROSS NW LOWER MICHIGAN AS ONGOING LAKE-INDUCED POST-FRONTAL
RAINBAND CONTINUES TO HOLD TOGETHER AS DELTA T/S REACH PAST 15C
IN THE PRESENCE OF SUBSTANTIAL MIXED LAYER MOISTURE /SEE APX 12Z
RAOB/. GRADUAL VEERING OF THE LLEVEL FLOW WILL PULL ACTIVITY
FURTHER SOUTH...WHILE DECREASING FETCH AND A MODEST DECREASE IN
MOISTURE WILL ALLOW FOR SOMEWHAT OF A WEAKENING TREND. STILL
EXPECT SCT- NUMEROUS COVERAGE WEST OF I-75 THIS AFTERNOON.
TEMPERATURES ARE GOING NOWHERE UNDER STRONG COLD ADVECTION AND MAY
HAVE TO TWEAK TEMPS DOWN IN FEW SPOTS...BUT OVERALL...GOING
FORECAST HAS THIS TREND WELL-CAPTURED.
UPDATE ISSUED AT 715 AM EDT MON OCT 21 2013
SLIGHTLY POST-FRONTAL RAINBAND...AIDED BY INITIAL ARRIVAL OF
LAKE INSTABILITY AS 850MB TEMPS DROP JUST BELOW 0C...HAS DEVELOPED
FROM LEELANAU CO UP TO CHEBOYGAN AND DETOUR. THOUGH IT HAD BEEN
STATIONARY...INDICATIONS OF SOME EASTWARD PROGRESSION HAVE BEEN
SEEN IN THE LAST HALF HOUR. IT SHOULD START TO PROGRESS MORE
RAPIDLY EASTWARD DURING THE MORNING AS LOW LEVEL WINDS VEER A
LITTLE FURTHER...EVENTUALLY FIZZLING OVER NE LOWER AS IT MOVES TOO
FAR AWAY FROM LAKE MI. SOME SPOTTIER LAKE-INDUCED ACTIVITY WILL
CONTINUE IN IT/S WAKE OVER PARTS OF NW LOWER AND EASTERN
UPPER...BUT DRIER MID-LEVEL AIR WILL COUNTER INCREASING
INSTABILITY...RESULTING IN SOMETHING LESS THAN A WIDESPREAD PRECIP
EVENT RE-DEVELOPING (UNTIL THIS EVENING).
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 314 AM EDT MON OCT 21 2013
THE UNSETTLED WEATHER CONTINUES...THIS TIME COURTESY OF DEEPENING
LOW PRESSURE MAKING ITS WAY NORTHEAST UP ACROSS NORTHWEST LAKE
MICHIGAN. WING OF WAA/ISENTROPIC UPGLIDE VIA RESPECTABLE CORE OF
LOW LEVEL JET WINDS BRINGING WIDESPREAD RAINS TO THE NORTH WOODS
THIS EVENING. BACKSIDE DRY SLOT ALREADY MAKING INROADS PER LATEST
REGIONAL RADAR AND SATELLITE ANALYSIS...DELINEATING A SHARP END TO
THE WIDESPREAD RAINS. THIS DRY SLOT WILL REMAIN AGGRESSIVE...FURTHER
DRIVING NORTHEAST THROUGH THE EARLY MORNING HOURS. SURFACE LOW ONLY
PART OF THE WEATHER STORY...WITH MID LEVEL FLOW REGIME ACROSS NOAM
ABOUT AS AMPLIFIED AS IT GETS IN MID OCTOBER. GREAT LAKES FIRMLY
LOCATED IN THE COLD SIDE OF THIS AMPED UP PATTERN...WITH DEEP
TROUGHING STRETCHING ACROSS THE NORTHERN PLAINS INTO SOUTHEAST
CANADA. IMPRESSIVE SHORTWAVE DROPPING SOUTHEAST THROUGH THIS TROUGH
ACROSS SOUTHWEST MANITOBA...SUPPLYING A SURGE OF EVEN COLDER AIR
INTO THE NORTHERN MISSISSIPPI VALLEY REGION (H8 TEMPERATURES DOWN TO
JUST WARMER THAN -10C ACROSS CENTRAL MINNESOTA PER LATEST HIGH RES
RAP ANALYSIS). THIS CORRIDOR OF COLDER AIR WILL PUNCH INTO OUR AREA
HEADING THROUGH TODAY AND TONIGHT AS LOW PRESSURE PULLS UP INTO
ONTARIO...WHILE ITS MID LEVEL LIKENESS ROTATES BY JUST TO OUR NORTH
THROUGH TONIGHT. THIS WILL SET THE STAGE FOR THE COLDEST AIR YET
THIS SEASON...ONCE AGAIN IGNITING THE LAKE MACHINE AND LIKELY
BRINGING THE FIRST ACCUMULATING SNOW TO PARTS OF OUR AREA BY TUESDAY
MORNING. OF COURSE GIVEN ABOVE...FORECAST CONCERNS ARE MULTIPLE...
CENTERING ON EVOLUTION OF PRECIP TYPE/COVERAGE...PLETHORA OF MARINE
HEADLINES...AND JUST HOW MUCH SNOW CAN BE EXPECTED TONIGHT. LETS GET
STARTED.
CURRENT LAKE MICHIGAN COLD FRONT WILL QUICKLY SWEEP EAST THROUGH THE
AREA...LOOKING TO EXIT THE SUNRISE SIDE SHORTLY...AFTER SUNRISE (GO
FIGURE). THIS...ALONG WITH THE DRY SLOT...WILL BRING A QUICK END TO
ANY SYNOPTIC COMPONENT TO THE RAINFALL. ATTENTION TURNS TO
INCREASING OVER-LAKE PROCESSES AS UPSTREAM CORE OF COLD AIR SPREADS
ACROSS...DROPPING H8 TEMPERATURES WELL DOWN INTO THE NEGATIVE MID
SINGLE DIGITS (-4C TO -8C) BY THIS AFTERNOON AND EVENING. ROBUST DRY
SLOT LIKELY TO PARTIALLY OFFSET EXCELLENT DELTA T/S (WHICH REACH THE
LOWER 20S) BUT NOT ENOUGH TO NEGATE AT LEAST LIGHT LAKE-DRIVEN
SHOWERS TARGETING FAVORED WSW FLOW AREAS. DRY SLOT/LONG OVERLAND
TRAJECTORIES/DOWNSLOPE FLOW LOOK TO KEEP THE SOUTHEAST HALF OF THE
AREA DRY. INHERITED FORECAST ALREADY WELL TRENDED TOWARDS ABOVE
IDEAS...FEATURING LIKELY SHOWERS OVER FAR NORTHWEST LOWER...INTO THE
STRAITS AND PARTS OF EASTERN UPPER MICHIGAN. PRECIP TYPE EVOLUTION
NOT AS CLEAR CUT FOR SURE...WITH MODEL DERIVED SOUNDINGS SHOWING A
STEADY SHRINKING OF THE MELTING LAYER HEADING THROUGH THIS
AFTERNOON. STRONG LAKE MODIFICATION LIKELY TO KEEP AREAS RECEIVING
MOST PERSISTENT SHOWERS ALL RAIN. ELEVATED AND INTERIOR REGIONS
LIKELY TO SEE A TRANSITION TO RAIN/SNOW...ALTHOUGH THESE AREAS LOOK
TO MISS OUT ON THE MOST PERSISTENT ACTIVITY. PER THE USUAL WITH
STRONG COLD FRONTS THIS TIME OF YEAR...CAA WILL AT LEAST PARTIALLY
OFFSET THE NORMAL DIURNAL TEMPERATURE CYCLE...WITH READINGS STEADY
OR SLOWLY FALLING FROM EARLY MORNING HIGHS WELL INTO THE 40S. GUSTY
WINDS WILL MAKE IT FEEL MUCH COLDER...AND BY LATER THIS
AFTERNOON...IT WILL FEEL MUCH MORE LIKE THE 30S.
INTERESTING PRECIP TYPE FORECAST TAKES SHAPE QUICKLY HEADING INTO
THIS EVENING AND OVERNIGHT. DRY SLOT IS LOST WITH APPROACH OF "WRAP
AROUND" MOISTURE. COMBINE THIS WITH NEAR EXTREME OVER-WATER
INSTABILITY (H8 TEMPERATURES SOLIDLY IN THE NEGATIVE MID SINGLE
DIGITS...IF NOT A FEW DEGREES COLDER) AND THE LAKE PROCESSES SHOULD
KICK INTO OVERDRIVE. NAM-WRF BUFR SOUNDINGS DOWNRIGHT IMPRESSIVE...
WITH LAKE INDUCED CAPE EXCEEDING 1.0K J/KG AND EQL/S BETWEEN 15K AND
20K FEET. SAME NAM MODEL FOCUSES EXCELLENT LOW LEVEL FORCED
CONVERGENCE NORTH OF M-68 AND UP THROUGH THE STRAITS AS DEEP LAYER
FLOW REMAINS WSW RIGHT THROUGH 12Z. OTHER GUIDANCE JUST A SMIDGE
QUICKER VEERING WINDS AROUND MORE WESTERLY...ALTHOUGH EVEN THEY ARE
SLOWING THIS PROCESS. NOW...ON TO THE ALL IMPORTANT PRECIP TYPE
ISSUE. AND...THAT IS A TOUGH ONE FOR SURE. IN THEORY...LOW LEVEL
LAKE MODIFICATION SHOULD KEEP SURFACE TEMPERATURES WELL ABOVE
FREEZING (NAM SOUNDINGS SHOW TEMPERATURES REMAINING IN THE UPPER
30S)...WITH A DEEP ENOUGH MELTING LAYER TO KEEP MORE A RAIN SNOW
MIXTURE. HEAVIEST LAKE SHOWERS LOOK TO LAY OUT JUST NORTH OF THE
HIGHLANDS...AIDING IN A DEEPER MELTING LAYER. ALL SOUNDS NICE IN
THEORY...BUT ALL MIGHT NOT BE SO SIMPLE. POTENTIAL DEPTH AND
MAGNITUDE OF CONVECTION COULD HAVE NO PROBLEM RAPIDLY ERODING THIS
MELTING LAYER IN A QUICK WAY (SIMILAR CIRCUMSTANCES BACK IN MID
OCTOBER 2006 ALLOWED LAKE SHOWERS TO QUICKLY CHANGE TO SNOW...EVEN
DOWN TO THE COAST AT TIMES. SEE BUFFALO DURING THE SAME EVENT). IF
THINGS COME TOGETHER JUST RIGHT...COULD EASILY SEE SEVERAL INCHES OF
WET SNOW BY MORNING...WITH SOME IMPRESSIVE SNOWFALL RATES.
CONFIDENCE SIMPLY NOT THERE TO GO THIS MORE AGGRESSIVE DIRECTION...
BUT WILL DEFINITELY HIGHLIGHT THIS POTENTIAL IN THE HAZARDOUS
WEATHER OUTLOOK AND PASS ALONG THESE CONCERNS TO THE DAY FORECASTING
CREW. LIGHTER SHOWERS...LIKELY SNOW UP IN THE HIGHLANDS...EXPECTED
FURTHER SOUTH OF MAIN ACTION AS MOISTURE PROFILES AND LOW LEVEL WIND
TRAJECTORIES NOT AS FAVORABLE. HEAVIER ACTIVITY LOOKS TO ARRIVE
RIGHT AROUND SUN-UP FOR THE MORE TRADITIONAL LAKE BELTS OF NORTHWEST
LOWER. MAY SEE A COATING TO AN INCH OF THE WHITE STUFF UP IN THE
HIGHLANDS BY SUNRISE. A POTENTIAL INTERESTING NIGHT...INDEED.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 314 AM EDT MON OCT 21 2013
THE SHORT VERSION...CONTINUED COLD AND DAMP WITH MIXED RAIN AND SNOW
SHOWERS...FOR JUST ABOUT AS FAR AS THE EYE CAN SEE.
LONG VERSION...UPPER LOW WILL CONTINUE TO GRADUALLY LIFT NE AWAY
FROM THE REGION INTO EASTERN CANADA THRU MIDWEEK. HOWEVER...500MB
HEIGHT RECOVERY WILL BE MEAGER...AS MULTIPLE SHORTWAVES DIVE INTO
THE REGION FROM THE NNW. THERE ARE FEW SIGNS OF THIS PATTERN ABATING
UNTIL NEXT WEEK...MAYBE. PRECIP TRENDS ARE THE MAIN CONCERN.
TUESDAY...UPPER LOW WILL GRAZE THE TIP OF JAMES BAY AS GRADUALLY
MOVES NE. ONE SHORTWAVE WILL MOVE EAST ACROSS CENTRAL/NORTHERN LOWER
MI AT MIDDAY...SHEARING APART AS IT GOES. (THE MORE PROMINENT SPOKES
OF ENERGY WILL BE DIVING SE-WARD ACROSS MN/WI/IL.) IN THE WAKE OF
THE MID-DAY WAVE...MID-LEVEL DRYING WILL MAKE SOME INROADS IN THE
AFTERNOON IN EASTERN UPPER...AND EVENTUALLY FAR NORTHERN LOWER.
850-700MB RH LEVELS WILL LOWER BELOW 50 PERCENT IN THOSE NORTHERN
SECTIONS. BUT UP UNTIL THEN...DEEPER MOISTURE WILL BE RELATIVELY
ABUNDANT (MORE SO THAN IT APPEARED AT THIS TIME YESTERDAY). DELTA
T/S WILL BE IN THE UPPER TEENS ON EASTERN SUPERIOR...AND AROUND 20C
ON NORTHERN LAKE MI. INVERSION HEIGHTS WILL BE VERY HIGH...10-13K
FT...WHILE THE DEEPER MOISTURE IS PRESENT.
TWO THINGS WILL SAVE US FROM GETTING CLOBBERED. ONE IS THAT THE WIND
FIELDS SEE SUBSTANTIAL CHANGES DURING THE DAY...WITH 1000-850MB FROM
THE WEST AT DAYBREAK...REACHING NW TO NNW BY EVENING. THAT WILL
SPREAD OUT LAKE EFFECT OVER A LARGER AREA. THE OTHER IS DIURNAL
HEATING...WHICH WILL DISRUPT ANY BAND ORGANIZATION BY MIDDAY AND
THRU THE AFTERNOON (ESPECIALLY GIVEN THE LACK OF SNOW COVER AND
RELATIVELY LOW ALBEDO). HEATING WILL ALSO TURN P-TYPE MORE TOWARD
RAIN...OR AT LEAST A SLOPPIER SNOW IN THE HIGHER ELEVATIONS OF THE
INTERIOR. IN FACT...MODEL SOUNDINGS ARE VERY QUICK TO ESTABLISH A
MELTING LAYER NEAR OR EXCEEDING 2K FT BY 15Z. NOT SURE I BUY THAT
QUICK/ABRUPT A TRANSITION...BUT IT DOES ILLUSTRATE THE GENERAL IDEA.
SO...IN EASTERN UPPER...A NW/NNW FETCH WILL QUICKLY BE ESTABLISHED
BY 15Z. WILL HAVE RELATIVELY WIDESPREAD POPS RIGHT AT THE START OF
THE MORNING...BUT THEN THE FOCUS QUICKLY SHIFTS TO WESTERN CHIP. A
MIXY P-TYPE MIGHT FAVOR SNOW TO START THE MORNING...BUT WILL FAVOR
RAIN BY AFTERNOON. ANY ACCUMS DURING THE DAYLIGHT HOURS WILL BE LESS
THAN AN INCH.
IN NORTHERN LOWER...THE WIND SHIFT WILL BE MORE GRADUAL...A STEADY
VEERING FROM W TO WNW DURING THE MORNING...CONTINUING TO NW AND NNW
DURING THE AFTERNOON. MAIN FOCUS FOR PRECIP WILL THUS SHIFT FROM THE
LTL TRAV BAY REGION...TO THE GD TRAV BAY REGION...AS THE DAY
PROCEEDS. INTERIOR SECTIONS LOOK TO BE MIXY...LIKE EASTERN UPPER A
MIX THAT MIGHT FAVOR SNOW IN THE AM...BUT WILL FAVOR RAIN IN THE PM.
COASTAL SECTIONS SHOULD ALMOST ALL RAIN. ANY ACCUMS IN DAYLIGHT
HOURS WILL BE LESS THAN AN INCH.
MAX TEMPS IN THE 40S.
TUE NIGHT/WEDNESDAY...COLD ADVECTION CONTINUES ON NW-ERLY 1000-850MB
FLOW. HOWEVER...LAKE RESPONSE AND DIURNAL HEATING WILL HELP MAINTAIN
850MB TEMPS NEARLY STEADY AT -6/-7C. MOISTURE WILL BE RELATIVELY
PALTRY FOR MOST OF TUE NIGHT...WITH DRYING PROCEEDING ACROSS
NORTHERN LOWER MI IN THE EVENING. HOWEVER...DEEPER MOISTURE WILL
START TO RETURN ACROSS SUPERIOR TOWARD WED MORNING...AS A COUPLE OF
WEAK SHORTWAVES DISPLACE THE AREA OF NVA. THIS WILL PRESAGE A
BROADER UPTICK IN LAKE EFFECT ACTIVITY ON WEDNESDAY. WILL NOT GET
TOO CUTE AT THIS STAGE WITH TIMING DETAILS...BUT GENERALLY WILL HAVE
HIGHER POPS WEDNESDAY THAN TUE NIGHT. PRECIP TYPE WILL CONTINUE TO
BE MIXY IN EASTERN UPPER AND THE HIGH TERRAIN OF NORTHERN
LOWER...AND SMALL SLUSHY ACCUMS ARE POSSIBLE LATE TUE NIGHT/EARLY
WED MORNING. MOSTLY RAIN ALONG THE NORTHERN LOWER COASTLINES. MIN
TEMPS MID 20S TO LOWER 30S. MAX TEMPS UPPER 30S (YIKES) TO MID 40S.
REST OF THE FORECAST...COOL AND SHOWERY WX WILL CONTINUE THRU THE
WEEKEND...AS THE UPPER TROF GETS CONTINUALLY RECHARGED. THE NEW
ECMWF IN PARTICULAR DROPS AN ESPECIALLY CHILLY BOWLING BALL INTO THE
REGION ON SUNDAY. NO REASON TO GO ALL-IN ON THAT...OR ANY
OTHER...PARTICULAR SOLUTION. BUT WET/CHILLY CONDITIONS WILL CONTINUE.
HOWEVER...THE DISTANT EXTENDED DOES NOT LOOK QUITE AS ETERNALLY DARK
AS IT DID AT THIS TIME YESTERDAY. INSTEAD OF ENDLESSLY DROPPING
ENERGY INTO THE GREAT LAKES TROF...THE LAST TWO ECMWF RUNS HAVE DUG
SOME ENERGY FURTHER WEST INTO THE ROCKIES...ALLOWING FOR
DEAMPLIFICATION IN OUR NECK OF THE WOODS. SO THERE IS SOME HOPE FOR
MODERATION NEXT WEEK...WITH THE USUAL CAVEAT ABOUT THE MODELS
GENERALLY BEING TOO QUICK TO CHANGE A STUBBORN PATTERN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 121 PM EDT MON OCT 21 2013
SUMMARY: COLD NORTHWEST FLOW ACROSS THE LAKES WILL CONTINUE THROUGH
THE UPCOMING TAF PERIOD WITH CONTINUED LAKE EFFECT RAIN /AND SOME
SNOW/ SHOWERS.
RESTRICTIONS: LOW VFR CIGS WITH OCCASIONAL MVFR SHRA WILL CONTINUE
THROUGH THE AFTERNOON AT MBL/TVC/PLN. VFR AT APN. THE SHOWER
ACTIVITY WILL BECOME RE-INVIGORATED THIS EVENING IN THE PLN
VICINITY...WITH RAIN LIKELY MIXING WITH AND CHANGING OVER TO SNOW
FOR A TIME OVERNIGHT. THIS CERTAINLY BRINGS THE POTENTIAL FOR SOME
IFR /AND LIFR/ CONDITIONS DEPENDING ON WHERE BAND OF PRECIPITATION
DEVELOPS. WILL CONTINUE MENTION OF IFR HERE FOR MUCH OF THE
OVERNIGHT AND ADD TEMPO FOR LIFR AS ANY SIGNIFICANT SNOW VERY
QUICKLY BRINGS SIGNIFICANT VSBY RESTRICTIONS.
ELSEWHERE /MBL-TVC-APN/ TONIGHT...EXPECT LOW VFR CIGS TO CONTINUE
WITH A FEW LIGHT RAIN SHOWERS POTENTIALLY BRINGING A BRIEF PERIOD OF
MVFR /TOO SHORT TO INCLUDE IN THIS ISSUANCE/.
FOR THE DAY ON TUESDAY...RAIN/SNOW SHOWER ACTIVITY WILL
CONTINUE...BUT FOR THE 12-18Z TIMEFRAME...EXPECT THE PRIMARY SHOWER
ACTIVITY TO SHIFT TOWARDS MBL/TVC WITH MVFR SHRA EXPECTED HERE
WITH LOW VFR PREVAILING ELSEWHERE.
WINDS: WEST WINDS 12G20KTS WILL CONTINUE THROUGH THE AFTERNOON
BEFORE DIMINISHING TO 10G15KTS FOR THE OVERNIGHT. FOR THE DAY ON
TUESDAY...WINDS WILL SHIFT NORTHWESTERLY AND INCREASE TO 15G25KTS.
&&
.MARINE...
ISSUED AT 314 AM EDT MON OCT 21 2013
LOW PRESSURE WILL CONTINUE TO LIFT NORTHEAST INTO ONTARIO
TODAY...WITH THE ASSOCIATED COLD FRONT SWEEPING THROUGH THE STATE
QUICKLY THIS MORNING. THIS WILL USHER IN MUCH COLDER AIR AS SFC
WINDS VEER SOUTHWEST THIS MORNING...AND ULTIMATELY WESTERLY THROUGH
THE DAY. WHILE NOT WIDESPREAD...LOWER END GALE FORCE GUSTS ARE
EXPECTED ACROSS LAKE MICHIGAN AND THROUGH THE STRAITS...WHILE THE
REST OF THE NEARSHORE AREAS WILL EXPERIENCE SMALL CRAFT ADVISORY
CONDITIONS. STRONGEST CORE OF WINDS FOR LAKE SUPERIOR LOOK TO STAY
NORTH OF WHITEFISH BAY AND THE ST. MARYS RIVER...AND NOW EXPECTING
JUST SCA CONDITIONS FOR THOSE WATERS.
ALL HEADLINES WILL REMAIN IT TACT RIGHT THROUGH EARLY TUESDAY AS
GUSTY WINDS CONTINUE. GUSTY NORTHWEST WINDS LOOK TO CONTINUE RIGHT
THROUGH MUCH OF THIS WORK WEEK...WITH EXTENSIONS EVENTUALLY NEEDED
TO HEADLINES. IN ADDITION...EXCELLENT OVER-WATER INSTABILITY LATER
TONIGHT...COUPLED WITH DEEP CONVECTIVE CLOUD DEPTH AND A SURFACE
TROUGH...WILL ONCE AGAIN SET THE STAGE FOR ISOLATED WATERSPOUTS
ACROSS PORTIONS OF NORTHERN LAKE MICHIGAN AND LAKE HURON INTO EARLY
TUESDAY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR LHZ346>349.
GALE WARNING UNTIL 11 AM EDT TUESDAY FOR LHZ345.
LM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR LMZ323.
GALE WARNING UNTIL 11 AM EDT TUESDAY FOR LMZ341-342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR LSZ321-322.
&&
UPDATE...ARNOTT
SYNOPSIS...JZ
SHORT TERM...MB
LONG TERM...JZ
AVIATION...ARNOTT
MARINE...MBHazardous weather outlook, Oct 21, 12:54 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1254 PM EDT MON OCT 21 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 222000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1254 PM EDT MON OCT 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. GALE FORCE WIND GUSTS WILL CONTINUE THROUGH TONIGHT ON LAKE MICHIGAN AND THROUGH THE STRAITS OF MACKINAC. SEE GALE WARNINGS AND NEARSHORE FORECASTS FOR DETAILS. WATERSPOUTS ARE POSSIBLE ON PORTIONS OF LAKE MICHIGAN AND LAKE HURON LATE TONIGHT. LAKE EFFECT RAIN SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY TONIGHT...ESPECIALLY ALONG AND NORTH OF M-68 IN NORTHERN LOWER MICHIGAN. THESE SHOWERS WILL MIX WITH...AND LIKELY...CHANGE OVER TO SNOW AT TIMES LATER THIS EVENING AND THROUGH THE OVERNIGHT. SNOWFALL RATES MAY BE MODERATE TO HEAVY AT TIMES DURING THE OVERNIGHT. THIS WILL BRING THE POTENTIAL FOR A SLUSHY ACCUMULATION FOR AREAS AWAY FROM LAKE MICHIGAN AND ESPECIALLY OVER HIGHER TERRAIN. PLEASE STAY TUNED TO FUTURE FORECASTS REGARDING THIS POTENTIAL AND BE ALERT FOR SOME SLICK SPOTS ON AREA ROADWAYS EARLY TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SOME ACCUMULATING SNOW IS EXPECTED ACROSS PARTS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS WEEK. THE GREATEST POTENTIAL FOR SNOW TO ACCUMULATE WILL BE DURING THE NIGHTTIME AND EARLY MORNING HOURS...EARLY TUESDAY...EARLY WEDNESDAY...AND EARLY THURSDAY. GALE FORCE WIND GUSTS WILL CONTINUE INTO TUESDAY MORNING ON LAKE MICHIGAN AND THE STRAITS OF MACKINAC. SEE GALE WARNINGS AND NEARSHORE FORECASTS FOR DETAILS. WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. ARNOTT/MSB
Nearby
Winter Weather Advisories in Michigan, 2013Every winter weather advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.